MAUDE Adverse Event Report: BARD ACCESS SYSTEMS 55 CM 5 FR. D/L GROSHONG NXT BASIC WITH MI AND TLS; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS 55 CM 5 FR. D/L GROSHONG NXT BASIC WITH MI AND TLS; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Catalog Number 9957505
Health Effect - Clinical Code Foreign Body Sensation in Eye (1869)
Date of Event 08/17/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device has not been returned to the manufacturer, at this time, for evaluation.A lot history review (lhr) of rezi1161 showed three other similar product complaint(s) from this lot number.The complaints for this lot number (rezi1161) have been reported from the same facility.Device not yet returned for evaluation.
 
Event or Problem Description
It was reported that the nursing staff assessed picc and patient complained of a cool sensation under skin which had not been felt previously.Picc had previously been assessed for a sluggish line.Picc was reportedly leaking and had to be removed as the line could not be repaired.Once the catheter was removed, it was noted that there was a pin hole at 47 cm.Secureacath was close to pin hole at 48 cm.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a leaking catheter was confirmed and the cause appears to be use related.The product returned for evaluation was one 5fr d/l groshong catheter.The damage observed in the returned sample was characteristic of over-pressurization (burst) damage.This can occur through the use of syringes smaller than 10ml, by flushing against an occlusion, or due to excessive force applied during infusion procedures.The returned product sample was evaluated and a split was observed between the 46cm and 47cm depth markings.This catheter damage was typical of a burst, and the characteristics observed which supported this type of failure included: ¿ 'c' shaped split, ¿ tensile weakness at the fracture site (due to material ballooning prior to burst), ¿ granular fracture surface texture (typical of tearing failure modes), ¿ the catheter material was visibly lighter in color at the fracture site.An occlusion was observed distal to the burst site, and this may have contributed to the failure.Forceful flushing against an occlusion can cause this type of failure.The product ifu states ¿catheters that present resistance to flushing and aspiration may be partially or completely occluded.Do not flush against resistance.If the lumen will neither flush nor aspirate and it has been determined that the catheter is occluded with blood, a declotting procedure per institution protocol may be appropriate.¿ an examination of the catheter structure revealed no potential damage/defect related to manufacture of the product.

Brand Name
55 CM 5 FR. D/L GROSHONG NXT BASIC WITH MI AND TLS
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5971426
Report Number3006260740-2016-00496
Device Sequence Number958411
Product Code FOZ
UDI-Device Identifier00801741036248
UDI-Public(01)00801741036248(17)170828(10)REZI1161
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K060341
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/31/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/28/2017
Device Catalogue Number9957505
Device Lot NumberREZI1161
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/22/2016
Supplement Report FDA Received Date01/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1